Over the weekend, we learned more about an outbreak of fungal meningitis, epidural abscess and posterior stroke occurring here in Tennessee and 22 other states. As of this past Sunday afternoon, there were 32 confirmed cases in our state alone. Confirmed deaths currently stand at 3.
All 32 patients in this outbreak received epidural steroid injections from one of three clinics in Tennessee. While generally safe, investigators from the U.S. Centers for Disease Control (CDC) and the Food & Drug Administration believe the outbreak is due specifically to three contaminated lots of methylprednisolone acetate (80mg/ml), which is a preservative free substance. It’s estimated that patients started receiving injections on May 21st of this year…a recall was issued on Sept. 26th.
Fortunately, the type of meningitis (fungal) is NOT contagious and is relatively rare. Also, this epidural injection is not the same medication that’s given to women during childbirth.
Meningitis is an inflammation of protective membranes (meninges) covering the brain and spinal cord. The infection is considered “fungal meningitis” when the protective membranes are infected with a fungus. The condition can develop after a fungus spreads through the bloodstream from somewhere else in the body according to the CDC.
Patients receiving injections have experienced symptoms within 1 to 4 weeks following an injection. These symptoms include:
- Neck stiffness
- Falling or shakiness
- Back pain
- Slurred speech
Other states where patients have been experiencing symptoms of meningitis following these types of injections include: California, Texas, New York, Pennsylvania, Florida, Georgia, North Carolina and more.
Here in Tennessee, it’s believed the affected product was used at three separate facilities – PCA Pain Center in Oak Ridge, St. Thomas Outpatient Neurosurgery Center in Nashville, and the Specialty Surgery Center, also located in Nashville.
If you’ve received epidural steroid injections at one of these three locations in the last few months and are experiencing symptoms, it’s absolutely vital you seek medical treatment immediately. While the clinics are attempting to contact patients believed to have received the tainted medication, they probably won’t make it to everyone before symptoms appear.
Further investigation will be required to determine the precise cause of the contamination. We urge you to remain vigilant and protect yourself from any potential sources of these bacteria.
And if you’ve experienced symptoms related to this situation, you may be entitled to compensation, especially if your conditions caused you to miss work, etc. Contact Tennessee defective product attorneys at Gilreath and Associates today for a free consultation.